Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Great Falls, MT

July 18, 2016Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 7:46 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 7:46 PM MDT (01:46 UTC)
Expired
Jul 18, 2016, 8:30 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
80.0 mph

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 98 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:50 PM MDTHAIL 1.54 N Stanford, MT
Jul 18, 8:00 PM MDTHAIL 1.255 N Stanford, MT
Jul 18, 8:06 PM MDTHAIL 1.51 S Coffee Creek, MT
Jul 18, 8:15 PM MDTTSTM WND DMGDenton, MTCORRECTION TO PREVIOUS REPORT FOR TIME. SPOTTER REPORTED SEVERAL TREES DOWN AROUND TOWN.
Jul 18, 8:24 PM MDTHAIL 17 Ne Denton, MTHAIL OF AT LEAST QUARTER SIZE ESTIMATED...POSSIBLY LARGER. TIME ESTIMATED BASED ON RADAR.
Jul 18, 8:28 PM MDTTSTM WND GST 60Denton, MTDELAYED REPORT.
Jul 18, 8:30 PM MDTTSTM WND GST 665 Ese Denton, MT66 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS55 KTFX 190146
SVRTFX
MTC027-045-190230-
/O.NEW.KTFX.SV.W.0067.160719T0146Z-160719T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
746 PM MDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 830 PM MDT

* AT 746 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STANFORD...
  MOVING EAST AT 30 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  STANFORD...DENTON...DANVERS AND COFFEE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4713 11032 4733 11047 4748 10988 4714 10966
TIME...MOT...LOC 0146Z 248DEG 25KT 4725 11021 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...80MPH
 
$$

MARTIN
2 follow-up statements
831 
WWUS55 KTFX 190158
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
758 PM MDT MON JUL 18 2016

MTC027-045-190230-
/O.CON.KTFX.SV.W.0067.000000T0000Z-160719T0230Z/
JUDITH BASIN MT-FERGUS MT-
758 PM MDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...

AT 757 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF STANFORD...MOVING EAST AT 30 MPH. AT 750 PM...TRAINED SPOTTERS
REPORTED PING PONG SIZE HAIL NEAR STANFORD. HAIL UP TO GOLF BALL
SIZE WILL BE POSSIBLE.

THIS IS A VERY DANGEROUS STORM.

HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
DENTON...DANVERS AND COFFEE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 4714 11018 4736 11034 4748 10988 4714 10966
TIME...MOT...LOC 0157Z 253DEG 24KT 4723 11008 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...80MPH
 
$$

MARTIN
904 
WWUS55 KTFX 190218
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT MON JUL 18 2016

MTC045-190227-
/O.CAN.KTFX.SV.W.0067.000000T0000Z-160719T0230Z/
JUDITH BASIN MT-
818 PM MDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUDITH BASIN
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4721 10971 4719 10987 4723 10988 4723 10999
      4727 11000 4728 11008 4734 11013 4736 11012
      4736 11015 4740 11018 4748 10988
TIME...MOT...LOC 0217Z 242DEG 25KT 4729 10989 

$$

MTC027-190230-
/O.CON.KTFX.SV.W.0067.000000T0000Z-160719T0230Z/
FERGUS MT-
818 PM MDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL FERGUS COUNTY...

AT 817 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENTON...OR
17 MILES NORTHEAST OF STANFORD...MOVING NORTHEAST AT 30 MPH. THIS
STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN NORTHERN JUDITH BASIN
COUNTY.

THIS IS A VERY DANGEROUS STORM.

HAZARD...80 MPH WIND GUSTS AND TWO INCH HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
DENTON AND COFFEE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 4721 10971 4719 10987 4723 10988 4723 10999
      4727 11000 4728 11008 4734 11013 4736 11012
      4736 11015 4740 11018 4748 10988
TIME...MOT...LOC 0217Z 242DEG 25KT 4729 10989 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...80MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:37 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 2:37 PM MDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
237 PM MDT MON JUL 18 2016

.DISCUSSION...

Tonight through Wednesday...Water vapor pics indicate a low pressure
trof along the West Coast with southwest flow aloft over Central and
Southwest Montana. The air mass is unstable although convective
temperatures are quite high. A weak disturbance moving through the
flow aloft will help initiate late afternoon convection but an
associated cold front will bring much drier and stable air into the
zones this evening. Conditions will remain more stable across the
zones Tuesday...most unstable region will be across the northeast
zones. Anticyclonic curvature of flow aloft will be in place
Tuesday. It will be flattened Wednesday as a shortwave moves through
the flow but dry conditions will make any convection difficult.
Zelzer

Wednesday night through Monday...Overall an upper level ridge of
high pressure will reside over the region on Wednesday, with the
GFS/EC progging a weak upper level trof moving through the region
Thursday into Friday. As a result, a few thunderstorms are
possible over North Central MT Thu/Fri, but the upper level ridge
rebuilds over the region for Sat through Mon. As a result, mostly
dry conditions are expected over the weekend and into early next
week. Afternoon temperatures will be near to slightly above normal
through the entire extended period. Brusda

&&

.AVIATION...UPDATED 1745Z.

The air mass will become quite unstable this afternoon along and
north of a KHLN-KLWT line. An upper level disturbance moving through
southwest flow aloft will help develop afternoon thunderstorms over
the western mountains by mid-afternoon. These storms will move
northeast during the late afternoon and evening. Very strong and
gusty winds are expected near thunderstorms. VFR conditions
will prevail through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  90  54  87 /  30  10  10  20
CTB  51  82  51  81 /  50  10  10  10
HLN  57  92  59  89 /  20  10  10  10
BZN  51  92  52  90 /  10  10  10  10
WEY  45  80  45  79 /   0   0   0   0
DLN  52  89  51  86 /  10   0  10  10
HVR  58  91  57  86 /  20  10  10  10
LWT  56  89  55  86 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 18, 2:02 PM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             LEWISTOWN               47.06N 109.43W
07/17/2016  E1.00 INCH       FERGUS             MT   BROADCAST MEDIA

            BROADCAST MEDIA SHARED VIEWER PHOTO SHOWING SEVERAL
            HAIL STONES OF AT LEAST QUARTER SIZE. SIZE ESTIMATED
            FROM COIN IN PHOTO. TIME AND LOCATION ESTIMATED.

&&

PN
Special weather statement, Jul 18, 5:38 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT MON JUL 18 2016

MTZ012-054-190015-
MEAGHER MT-CASCADE MT-
538 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE AND
NORTHWESTERN MEAGHER COUNTIES UNTIL 615 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4688 11159 4704 11173 4734 11127 4706 11094
TIME...MOT...LOC 2337Z 233DEG 27KT 4699 11156

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:04 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher41 min
Jul 18, 6:43 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin47 min
Jul 18, 7:13 PM MDTTornado WarningTFXJudith Basin17 min
Jul 18, 7:30 PM MDTTornado WarningTFXJudith Basin18 min
Jul 18, 8:17 PM MDTSpecial Weather StatementTFXPondera43 min
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus45 min
Jul 18, 8:44 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jul 18, 9:02 PM MDTSpecial Weather StatementTFXGlacier58 min
Jul 18, 9:13 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus50 min
Jul 18, 10:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jul 18, 10:47 PM MDTSpecial Weather StatementTFXGlacier43 min
Jul 18, 11:02 PM MDTSevere Thunderstorm WarningTFXGlacier28 min
Jul 18, 11:21 PM MDTSpecial Weather StatementTFXBlaine54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.